Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Tallahassee, FL

November 14, 2008Gadsden County, Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this flash flood warning at Nov 14, 2008, 9:07 AM EST for Gadsden County, Leon County, Wakulla County, Florida. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2008, 9:07 AM EST (14:07 UTC)
Expired
Nov 14, 2008, 10:31 AM EST
In force
84 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Gadsden County, FL, Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 14 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 10:00 AM ESTFLASH FLOODTallahassee, FL2 FEET OF WATER COVERED SPRING HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 141407
FFWTAE
FLC039-073-129-141600-
/O.NEW.KTAE.FF.W.0020.081114T1407Z-081114T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 AM EST FRI NOV 14 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GADSDEN COUNTY IN FLORIDA...
  LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...
  NORTHWESTERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 1100 AM EST

* AT 855 AM EST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM
  THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES OVER A FOOT OF
  RAIN IN THE WARNED AREA OVER SOUTHWEST LEON AND NORTHWEST WAKULLA
  COUNTY. THE GAGE AT BLOXHAM HAS REPORTED OVER 9 INCHES OF RAIN.
  SEVERAL ROADS ACROSS THE WARNED AREA HAVE FLOODED...INCLUDING IN
  THE CITY OF TALLAHASSEE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KILLEARN 
  ESTATES...BRADFORDVILLE...TALLAHASSEE REGIONAL AIRPORT...SPRING 
  HILL...SMITH CREEK...MACLAY STATE GARDENS...LAKESIDE...
  LAFAYETTE...FOUR POINTS...CHAIRES...CENTERVILLE...BLACK CREEK AND 
  BAUM.

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING OF
  SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES.
  ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
  CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
  FLOODING.

LAT...LON 3013 8464 3021 8468 3022 8468 3027 8472
      3054 8449 3069 8442 3066 8402 3043 8410
      3036 8431

$$

18-WOOL
1 follow-up statement
000 
WGUS72 KTAE 141531
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EST FRI NOV 14 2008

FLC039-073-129-141540-
/O.CAN.KTAE.FF.W.0020.000000T0000Z-081114T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEON FL-GADSDEN FL-WAKULLA FL-
1031 AM EST FRI NOV 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
WAKULLA...EASTERN GADSDEN AND LEON COUNTIES...

THE HEAVY RAINFALL HAS MOVED NORTHEAST OF THE AREA AND THE THREAT 
FOR IMMINENT ADDITIONAL FLOODING HAS PASSED. MOTORISTS SHOULD 
CONTINUE TO EXERCISE CAUTION AS WATER DID COVER A FEW AREA ROADS.

LAT...LON 3013 8464 3021 8468 3022 8468 3027 8472
      3054 8449 3069 8442 3066 8402 3043 8410
      3036 8431

$$

18-WOOL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 4:10 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Nov 14, 4:10 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 AM EST FRI NOV 14 2008

.SYNOPSIS...
THE 03 UTC REGIONAL SURFACE ANALYSIS SHOWED A STATIONARY FRONT
FROM THE SC COAST...THROUGH SOUTHWEST GA...AND ALONG THE GULF
COAST TO A LOW PRESSURE SYSTEM OFF THE TX COAST. VAPOR IMAGERY AND
UPPER AIR DATA SHOWED A DIGGING LONG WAVE TROUGH OVER THE CENTRAL
CONUS...AND A POTENT SHORT WAVE BEGINNING TO LIFT NORTHEASTWARD
OVER THE TX COAST. SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN
DEVELOPING OVER OUR AREA...WITH A FEW OF THESE STORMS ALREADY
EXHIBITING MARGINAL ROTATING UPDRAFTS AND IMPRESSIVE CLOUD TO
GROUND LIGHTNING. THE LATEST RUC INDICATES MUCAPE FROM 350 J/KG
OVER CENTRAL GA TO 1500 J/KG ALONG THE FL GULF COAST. THIS IS
RATHER IMPRESSIVE FOR THIS TIME OF YEAR.

&&

.SHORT TERM...
(TODAY THROUGH SUNDAY) THE 00 UTC NUMERICAL GUIDANCE SHEARS OUT
THE SOUTHERN STREAM SHORT WAVE (CURRENTLY OVER THE TX COAST) TODAY
AND TONIGHT AND THE LONG WAVE TROUGH CONTINUES TO DIG OVER THE
EASTERN CONUS. SOUTH WINDS AHEAD OF THIS TROUGH WILL LIFT THE
FRONTAL SYSTEM (CURRENTLY ALONG THE GULF COAST) NORTHWARD TODAY.
THE COMBINATION OF Q-G FORCING...INSTABILITY...AND RICH DEEP LAYER
MOISTURE WILL ALLOW FOR NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP TODAY. SOME OF THE MOS AND RAW MODEL OUTPUT INDICATE THAT
THERE COULD BE A LULL IN THE RAIN THIS AFTERNOON AS THE FRONT
MOVES AWAY FROM OUR AREA...BUT WE ARE DOWNPLAYING THAT IDEA FOR
NOW AND KEEPING THE FORECAST SIMPLE. THE 0-6 KM VERTICAL WIND
SHEAR WILL LIKELY RANGE FROM 40 TO 50 KT...AND THE 0-1 KM VERTICAL
WIND SHEAR WILL LIKELY RANGE FROM 20 TO 25 KT. THESE
VALUES...COUPLED WITH AN UNUSUALLY MOIST AND UNSTABLE AIRMASS
(WITH MLCAPE EXCEEDING 1000 J/KG) FOR THIS TIME OF YEAR...COULD
SUPPORT SUPERCELL THUNDERSTORMS AND BOW ECHOES. THE MAIN SEVERE
THREAT WILL BE DAMAGING WINDS...BUT AN ISOLATED TORNADO OR TWO
ARE POSSIBLE AS WELL. DESPITE THE WARM AIR ALOFT...MARGINALLY
SEVERE HAIL WILL BE POSSIBLE IN STORMS WHERE THE UPDRAFTS ARE
ENHANCED. THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH LATE
TONIGHT. THE RAIN WILL END FROM WEST TO EAST SATURDAY AS A STRONG
COLD FRONT MOVES SOUTHEAST ACROSS THE REGION.

.LONG TERM...
(SUNDAY NIGHT THROUGH FRIDAY) A FROST OR FREEZE EVENT IS POSSIBLE
LATE SUNDAY NIGHT INTO EARLY MONDAY. SURFACE RIDGING IN PLACE WILL
ALLOWS FOR A BETTER RADIATIONAL COOLING SETUP DURING THIS TIME
FRAME. MEX GUIDANCE FOR MONDAY MORNING IS ALSO BEGINNING TO DROP
NOW SHOWING WIDESPREAD MIDDLE 30S. BIAS CORRECTED GRIDS CONTINUE
TO SHOW EVEN COLDER TEMPS WITH WIDESPREAD LOWER TO MIDDLE 30S.
CURRENT THINKING IS FOR WIDESPREAD MIDDLE 30S WITH NORMALLY COLDER
INLAND LOCATIONS DROPPING TO AROUND 30F. ALONG THE IMMEDIATE COAST
AND FOR INLAND URBAN CENTERS MIDDLE AND UPPER 30S IS EXPECTED.
WITH THE LIGHTER WINDS...FROST IS A DEFINITE POSSIBILITY FOR MANY
LOCATIONS AND THOSE WITH SENSITIVE OUTDOOR VEGETATION SHOULD PAY
CLOSE ATTENTION TO FUTURE FORECAST INTO THE UPCOMING WEEKEND.

FAIR AND DRY CONDITIONS ARE ANTICIPATED THROUGH THE MID-WEEK PERIOD
AS HIGH PRESSURE IS RE-ENFORCED TUESDAY INTO WEDNESDAY IN THE WAKE
OF THE PASSAGE OF ANOTHER DRY COLD FRONT. THERE ARE SOME DIFFERENCES
IN THE GUIDANCE PACKAGES AS TO THE STRENGTH OF THE COLD AIR
ARRIVING BEHIND THIS SECOND FRONT...HOWEVER A COOLER THAN NORMAL
PERIOD SHOULD BE EXPECTED...ESPECIALLY AT NIGHT.

&&

.AVIATION...
VERY DIFFICULT TAF PACKAGE EARLY THIS MORNING AS SIGNIFICANT
CHANGES WILL OCCUR OVER THE PERIOD...WITH EACH CHANGE POSING ITS
OWN AVIATION HAZARD. TRYING TO CORRECTLY TIME EACH TRANSITION IS
BOUND TO BE A CHALLENGE AND THIS WILL REMAIN A LOW CONFIDENCE
FORECAST AFTER THE LATER MORNING HOURS TODAY. FIRST THINGS
FIRST...INTO THE MORNING HOURS WILL CONTINUE TO DEAL WITH A
WIDESPREAD LOW CIG EVENT WITH AREAS OF LOWER VIS AS WELL. ALL
TERMINALS WILL BE DEALING WITH AT LEAST PERIODS OF IFR CIGS/VIS
WITH MORE PREDOMINANT IFR/LIFR CONDITIONS FROM KTLH TO KABY AND
KVLD. ALSO WILL SEE OFF AND ON SHOWERS AND STORMS THROUGH THE
MORNING HOURS. THE ACTIVITY INITIALLY SHOULD BE CONCENTRATED FROM
KPFN TO KDHN AND KABY BUT THEN EXPANDING EASTWARD INTO THE
DAYLIGHT HOURS. IFR/LIFR CIGS LIKELY TO BE SLOW TO COME UP THIS
MORNING AS HAS BEEN THE CASE THE PAST SEVERAL DAYS. THERE ARE
INDICATIONS THAT THE BEST CHANCES FOR SHOWERS AND STORMS WILL
SHIFT NORTH OF KDHN AND KABY DURING THE AFTERNOON HOURS.
CONFIDENCE IS NOT HIGH ON THIS EVOLUTION BUT WILL ALLOW CONDITIONS
TO IMPROVE TO MVFR AFTER NOON WITH MORE WIDELY SCT CONVECTION AS
OPPOSED TO THE SCT-NMRS ACTIVITY IN THE MORNING. STRONG UPPER
LEVEL DYNAMICS AND AN ASSOCIATED SURFACE COLD FRONT APPROACHING
FROM THE WEST FRIDAY EVENING INTO THE OVERNIGHT HOURS WILL BRING
HIGHER CHANCES FOR THUNDERSTORMS BACK TO THE TERMINALS WITH THE
POTENTIAL FOR A CLUSTER OF STRONG TO SEVERE STORMS PROGRESSING
EASTWARD THROUGH THE NIGHT.

&&

.MARINE...
A SMALL CRAFT ADVISORY EVENT IS LOOKING LIKELY FOR SATURDAY
AFTERNOON THROUGH EARLY SUNDAY.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  79  66  71  36  60 /  70  50  60  10   0
PANAMA CITY  79  65  71  42  61 /  70  50  50  10   0
DOTHAN       79  61  67  36  59 /  70  60  50  10   0
ALBANY       79  62  68  36  59 /  80  50  60  10   0
VALDOSTA     79  65  72  39  60 /  70  50  60  10   0
CROSS CITY   80  66  77  39  63 /  50  40  60  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM/AVIATION...MROCZKA
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Nov 14, 4:27 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 AM EST FRI NOV 14 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-150930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
427 AM EST FRI NOV 14 2008 /327 AM CST FRI NOV 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY
AND TONIGHT...AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE
STORMS COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN. AN ISOLATED TORNADO OR TWO IS
ALSO POSSIBLE...AS WELL AS LARGE HAIL. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 2 TO 4 INCHES...WHICH COULD
CAUSE LOCAL FLOODING OF LOW-LYING ROADS AND POOR DRAINAGE AREAS.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES
OF THE FLORIDA PANHANDLE AND BIG BEND. PATCHY DENSE FOG IS
POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE RAIN WILL END FROM WEST TO EAST SATURDAY AS A STRONG COLD
FRONT MOVES THROUGH. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
SATURDAY AFTERNOON AND SATURDAY NIGHT BEHIND THE COLD FRONT. A
FREEZE IS POSSIBLE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IS A SEVERE THUNDERSTORM OR TORNADO
WATCH IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 9:36 PM ESTDense Fog AdvisoryTAEDixie, Gadsden, Jefferson, Lafayette, Leon, Madison and 2 more4 hr
Nov 14, 6:02 AM ESTFlash Flood WarningTAEFranklin, Gadsden, Gulf, Leon, Liberty, Wakulla3 hr
Nov 14, 2:05 PM ESTRiver Flood AdvisoryTAELeon35 hr
Nov 14, 3:35 PM ESTSmall Craft AdvisoryTAE48 hr
Nov 14, 3:38 PM ESTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more13 hr

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.